Illinois, 2004

Damaging Winds in Illinois, June 9, 2004

June 9, 2004 · NWS PAH · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT WED JUN 9 2004

MAIN FORECAST CONCERN REMAINS THE CHANCE FOR SHOWERS AND STORMS FOR
THE NEXT SEVERAL DAYS.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE RESULTED FROM A
DESTABILIZED ATMOSPHERE OVER MAINLY SOUTHWEST INDIANA AND WESTERN
KENTUCKY THIS AFTERNOON. NUMEROUS LIGHT RAIN SHOWERS IMPACTED
PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS EARLIER
TODAY...BUT THAT ACTIVITY HAS ALL BUT DIMINISHED. COPIOUS CLOUD
COVER IN THIS PART OF THE FORECAST AREA HAS HELPED TO KEEP
TEMPERATURES...THUS SURFACE-BASED INSTABILITY...AT BAY.

AS WE HEAD INTO THE EVENING HOURS...EXPECT A DIMINISHING TREND TO
THE SHOWER AND THUNDERSTORM ACTIVITY WITH THE LOSS OF DAYTIME
HEATING. BEST CHANCES STILL APPEAR TO BE OVER THE EASTERN HALF OF
THE REGION...BUT WILL KEEP A SLIGHT CHANCE AREAWIDE ALL NIGHT LONG
WITH THE MOIST SOUTHERLY FLOW.

THURSDAY WILL PROBABLY START OFF MAINLY DRY. LIKE TODAY...THE
COVERAGE AND LOCATION OF SHOWER AND THUNDERSTORM ACTIVITY WILL
LIKELY BE DRIVEN BY THE AMOUNT OF MORNING SUNSHINE. HOWEVER...BOTH
THE ETA AND GFS ALSO DEPICT THE APPROACH OF A WEAK UPPER LEVEL WAVE
TOMORROW AFTERNOON AND EVENING. AS A RESULT...WILL KEEP 40 PERCENT
CHANCE POPS GOING TOMORROW. THE WAVE WILL PUSH EAST THURSDAY
NIGHT...AND WITH THE LOSS OF DAYTIME HEATING...HIGHER CHANCE POPS
WILL LIKELY BE FOUND IN THE EASTERN PORTIONS OF THE AREA.

THE PROBABILITY FOR PRECIPITATION ON FRIDAY IS QUESTIONABLE AS A
WEAK UPPER LEVEL RIDGE BUILDS NORTHWARD INTO THE OHIO VALLEY. EVEN
THOUGH DEEP-LAYERED MOISTURE IS MARGINAL...A DESTABILIZING ATMOSPHERE
COULD LEAD TO THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS BY AFTERNOON. WILL KEEP 30 POPS GOING FOR NOW.

EARLY IN THE WEEKEND...RAIN CHANCES SHOULD DROP OFF SLIGHTLY AS A
WEAK RIDGE REMAINS OVER THE EASTERN STATES. DESPITE A LACK OF
SIGNIFICANT UPPER SUPPORT...WILL NOT COMPLETELY REMOVE POPS FRIDAY
NIGHT THROUGH SATURDAY NIGHT OWING TO THE LINGERING MOISTURE AND
INSTABILITY. A WEAK COLD FRONT WILL SWING ACROSS THE REGION EARLY
NEXT WEEK...ELEVATING RAIN CHANCES SUNDAY THROUGH MONDAY. THE LATEST
MODELS ARE A BIT SLOWER WITH FRONTAL PASSAGE OVER YESTERDAY...SO
WILL LINGER A SLIGHT CHANCE OF PRECIPITATION OVER SOUTHEASTERN
COUNTIES INTO MONDAY NIGHT.

NEXT TUESDAY AND WEDNESDAY...THE ECMWF DEVELOPS A CUT-OFF LOW OVER
THE SOUTH-CENTRAL PART OF THE COUNTRY...WHILE THE GFS PLACES THE
AREA AT THE BASE OF A BROAD 500 MB TROUGH WITH WEAK HIGH PRESSURE IN
CONTROL AT THE SURFACE. WILL GENERALLY STICK WITH THE GFS FOR NOW...
EXTENDING THE DRY TUESDAY FORECAST INTO WEDNESDAY OF NEXT WEEK.

STAYED WITHIN THE RANGE OF AVAILABLE MOS GUIDANCE THROUGH THE
FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RJP
Hazardous weather outlook, Jun 9, 4:00 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED JUN 9 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
500 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCE
OF THUNDERSTORMS WILL BE DURING THE HEAT OF THE DAY...LATE THIS
AFTERNOON AND EARLY THIS EVENING.

MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE BIG
MUDDY...MISSISSIPPI...OHIO...AND WABASH RIVERS. REFER TO THE
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS...WITH LOCALLY HEAVY
RAINFALL...OVER MUCH OF THE QUAD STATE EACH DAY FROM THURSDAY THROUGH
MONDAY.  ANY SLOW MOVING STORMS WILL RESULT IN ISOLATED VERY HEAVY
RAINS AND POSSIBLY SOME MINOR FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS AND UPDATES IN CASE
THEIR ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Jun 9, 3:41 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT WED JUN 9 2004

ILZ090-091-094-KYZ001>017-MOZ112-114-092345-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CHRISTIAN KY-
CRITTENDEN KY-FULTON KY-GRAVES KY-HARDIN IL-HICKMAN KY-HOPKINS KY-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MISSISSIPPI MO-NEW MADRID MO-POPE IL-TRIGG KY-UNION KY-WEBSTER KY-
451 PM CDT WED JUN 9 2004

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT
LIGHTNING MOVING ACROSS WESTERN KENTUCKY AND EXTREME SOUTHEAST
MISSOURI...

AT 445 PM...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN
AND DANGEROUS LIGHTNING CONTINUED TO DRIFT EAST ACROSS THE REGION.
THOUGH THE ENVIRONMENT IS NOT FAVORABLE FOR THE DEVELOPMENT OF
WIDESPREAD SEVERE WEATHER...ISOLATED STORMS MAY PRODUCE GUSTY
WINDS FROM 40 TO 50 MPH...AND PEA TO MARBLE SIZE HAIL. BEWARE OF
DEADLY LIGHTNING IN AND CLOSE TO ANY THUNDERSTORM. REMEMBER...
LIGHTNING CAN STRIKE THE GROUND SEVERAL MILES AWAY FROM ANY
RAINFALL. RAINFALL RATES AROUND 2 INCHES AN HOUR ARE POSSIBLE IN
THE STRONGER THUNDERSTORM CELLS...WITH LOCALIZED FLOODING POSSIBLE.

THE ACTIVITY WILL BEGIN TO DIMINISH AFTER SUNSET AS SURFACE HEATING
DIMINISHES.

MEFFERT
Special weather statement, Jun 9, 5:43 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT WED JUN 9 2004

ILZ092>094-KYZ001>006-008-009-MOZ112-100015-
ALEXANDER IL-BALLARD KY-CALLOWAY KY-CARLISLE KY-FULTON KY-GRAVES KY-
HICKMAN KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-
PULASKI IL-
643 PM CDT WED JUN 9 2004

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT
LIGHTNING MOVING ACROSS WESTERN KENTUCKY AND EXTREME SOUTHEAST
MISSOURI...

AT 645 PM...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN
AND DANGEROUS LIGHTNING CONTINUED TO DRIFT EAST ACROSS THE REGION.
THE STRONGEST STORMS WILL MOVE THROUGH GRAVES AND BALLARD COUNTIES
IN KENTUCKY AND PULASKI COUNTY IN SOUTHERN ILLINOIS THROUGH 715 PM.
THOUGH THE ENVIRONMENT IS NOT FAVORABLE FOR THE DEVELOPMENT OF
WIDESPREAD SEVERE WEATHER...ISOLATED STORMS MAY PRODUCE GUSTY WINDS
FROM 40 TO 50 MPH...AND PEA TO MARBLE SIZE HAIL. RAINFALL RATES
AROUND 2 INCHES AN HOUR ARE POSSIBLE IN THE STRONGER THUNDERSTORM
CELLS...WITH LOCALIZED FLOODING POSSIBLE.

THE ACTIVITY WILL BEGIN TO DIMINISH AFTER SUNSET AS SURFACE HEATING
DIMINISHES.

HOOPER

The radar

The Paducah radar (KPAH), 35 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 9, 5:58 PM CST
Where
Pulaski County, Mound City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -89.167

Large tree limbs were downed.

Thunderstorm Wind, Alexander

When
June 9, 6:10 PM CST
Where
Alexander County, Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -89.183

Trees, wires, and poles were blown down. A large tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408398, 5408397.